Kansas, 2004

Damaging Wind in Kansas, March 4, 2004

March 4, 2004 · NWS ICT · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Mar 4, 9:50 PM CST, 10 minutes earlier.

Area forecast discussion, Mar 4, 9:50 PM CST, 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
950 PM CST THU MAR 4 2004

.DISCUSSION...

PCPN OVR THE AREA IS BEING DRIVEN BY DIFFLUENCE IN LEFT FNT QUAD OF
IMPRESSIVE H3 SPD MAX...WITH NEODESHA PROFILER INDCG 100KTS AT H3
AND ONLY 45 KTS AT HILLSBORO.  PCPN HAS CONT TO EXPAND ACRS CNTRL
THIRD OF KS IN RESPONSE TO THE IMPRESSIVE DYNAMICS.  AMTS SHUD BE
LESS THAN AN INCH OF ADDNL RAINFALL...HOWEVER FOR THE MOST WATER
LOGGED AREAS THAT WL LKLY BE ENUF TO CAUSE MORE FLOODING.  WITH
PROGD BY THE 00Z ETA TO EXIT KS SHORTLY AFT MIDNGT...SUSPECT PCPN WL
DIMINISH QUICKLY...ALTHO CANNOT ENTIRELY RULE OUT ADDNL PCPN DUE TO
H85 FNT STILL MOVG ACRS THE AREA.  A BIT LESS CONCERNED ABT THE SNOW
THREAT IN CNTRL KS AFT LOOKING AT 00Z RAOBS AND A CALL TO DDC. SN
RPTD AT DDC WAS IN FACT DZ.    -HOWERTON

.PREVIOUS DISCUSSION...
315 PM CST THU MAR 4 2004

MAIN FCST CONCERNS ARE THE POTENTIAL FOR ADDITIONAL COUNTY
WIDE/RIVER FLOODING, AND SEVERE WEATHER IN SERN KS EARLY THIS EVE.

THE UPPER LOW WL BE EJECTING NEWD OUT ACROSS KS/OK THIS EVENING AS
SUGGESTED BY THE PAST SEVERAL MODEL RUNS. SFC LOW PROGGED TO TRACK
ACROSS SERN KS WHICH WL ALLOW THE WARM FRONT TO BRIEFLY PUSH UP INTO
SERN KS. DESPITE IMPRESSIVE SHEAR PROFILES, INSTABILITY MAY END UP
BEING MARGINAL DUE TO RAIN COOLED AIR FM PREVIOUS CONVECTION.
NEVERTHELESS, OUR FAR SERN KS COUNTIES STAND A CHANCE FOR HAIL/WIND
DAMAGE THRU EARLY EVE BEFORE THE DRY SLOT ADVECTS IN. THIS WL LEAVE
SOME WRAP AROUND RAIN OVER CNTRL KS OVERNIGHT. STILL POTENTIAL FOR
ADDITIONAL HEAVY RAINFALL IN S-CNTRL/SERN KS THIS EVE BEFORE DRY
SLOT MOVES THRU. DID INCLUDE A RAIN/SNOW MIX BY RSL/GBD GIVEN THE
COLDER GFS SOLUTION, BUT CONCERNED THE BOUNDARY LAYER TEMPS WL
REMAIN TOO WARM THIS EVENING AND THE STRONGER LIFT WL MOVE NEWD OUT
OF THE AREA AFTER 06Z. SO NOT EXPECTING ANY SNOW ACCUMULATIONS
THERE.

FRIDAY-FRIDAY NIGHT:
ALTHOUGH THE MAIN UPR TROF LIFTS NEWD AWAY FM AREA, ANOTHER
SHORTWAVE TROF (KICKER) WL SLIDE OVER THE CNTRL PLAINS. THE ETA AND
GFS SHOW RISING THETA SURFACES ASSOCIATED WITH THE MID LVL CAA AND
SUFFICIENT MOISTURE FOR SOME SLIGHT CHANCE POPS. DOWNGLIDE AND
DRYING SHOULD TAKE OVER FRI NIGHT FM W TO E ACROSS THE AREA CLEARING
THINGS OUT.

SATURDAY:
LOOKS MILD WITH A DOWNSLOPE COMPONENT WITH COMPRESSIONAL WARMING
POTENTIAL JUST AHEAD OF THE NEXT COLD FRONT. WITH DECENT SUNSHINE,
HIGHS SHOULD JUMP INTO THE LWR 60S ACROSS SRN PORTIONS OF THE FCST
AREA, AND PSBLY CNTRL KS ALSO. THE COLD FRONT WL PUSH THROUGH SAT
EVE WITH NIL MOISTURE, BUT BREEZY NW WINDS BEHIND IT.

SUNDAY:
SLIGHTLY COOLER PACIFIC AIRMASS WL MOVE ACROSS THE AREA. NO CHANGES
TO HIGHS (UPR 40S TO AROUND 50).

MON-TUES:
SHORTWAVE TROF WL DIVE OUT OF S-CNTRL CANADA INTO THE ERN U.S. THIS
WL ALLOW A WEAK COLD FRONT TO MOVE THRU THE FCST AREA, AGAIN A DRY
FROPA. LITTLE IMPACT ON OUR TEMPS HOWEVER, WITH THE BRUNT OF THE CAA
OCCURRING TO OUR EAST. EXPECTING NEAR NORMAL TEMPS.

WED-THURS:
LATEST GFS SUGGESTS WARMER THAN NORMAL TEMPS WITH THE UPR JET
DISPLACED WELL TO OUR NORTH. SUPPORT FM THE ECMWF EXISTS FOR MILD
AND DRY.

&&
.PRELIMINARY POINT TEMPS/POPS...
WICHITA         38  48  30  61 / 100  20  10   0
HUTCHINSON      36  47  30  60 / 100  20  10   0
NEWTON          37  47  29  59 / 100  20  10   0
ELDORADO        39  48  30  60 / 100  20  10   0
STROTHER FIELD  41  49  31  61 / 100  20  10   0
RUSSELL         32  43  26  59 / 100  20  10   0
GREAT BEND      33  44  27  60 / 100  20  10   0
SALINA          36  46  28  58 / 100  20  10   0
MCPHERSON       36  46  29  59 / 100  20  10   0
COFFEYVILLE     44  53  31  60 / 100  20  10   0
CHANUTE         43  51  30  59 / 100  20  10   0
IOLA            43  50  30  58 / 100  20  10   0
&&

.ICT WATCHES/WARNINGS/ADVISORIES...FLOOD WATCH REMAINS IN EFFECT
THROUGH 6 AM FRIDAY FOR SOUTH CENTRAL AND SOUTHEAST KANSAS

&&

JMC
Hazardous weather outlook, Mar 4, 12:20 PM CST, 9 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
1220 PM CST THU MAR 4 2004

KSZ032-033-047>053-067>072-082-083-091>096-098>100-051200-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
1220 PM CST THU MAR 4 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

AN INTENSE STORM SYSTEM WILL EJECT OUT INTO THE PLAINS TODAY
BRINGING ABUNDANT RAINFALL ACROSS SOUTH CENTRAL AND SOUTHEAST
KANSAS. PLEASE REFER TO FLOOD WATCHES AND WARNINGS FOR ADDITIONAL
INFORMATION.

THERE WILL ALSO BE A CHANCE FOR THUNDERSTORMS THIS EVENING ACROSS
SOUTHEAST AND PORTIONS OF SOUTH CENTRAL KANSAS. A FEW OF THESE
STORMS WILL HAVE THE POTENTIAL TO PRODUCE HAIL UP TO THE SIZE OF
PENNIES. THE PRIMARY THREAT WILL BE STRAIGHT LINE DAMAGING WINDS.
GREATEST THREAT WILL EXIST IN FAR SOUTHEAST KANSAS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WWW.CRH.NOAA.GOV/ICT/HWO/HWOICT.HTM

KREYENHAGEN

In the hours before

Special weather statement, Mar 4, 4:56 PM CST, 5 hours 4 minutes before
KSZ072-095-096-098>100-042330-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
456 PM CST THU MAR 4 2004

...TORNADO WATCH NUMBER 24 CANCELLED FOR PORTIONS OF SOUTHEAST
KANSAS...

SEVERE THUNDERSTORM WATCH NUMBER 24 HAS BEEN CANCELLED FOR THE
FOLLOWING COUNTIES IN SOUTHEAST KANSAS:

CHAUTAUQUA...ALLEN...WILSON...NEOSHO...MONTGOMERY AND
LABETTE.

THE THREAT OF SEVERE WEATHER HAS DIMINISHED. HOWEVER ADDITIONAL
FLOODING IS LIKELY TONIGHT. SEE LATEST STATEMENTS AND WARNINGS
REGARDING THE FLOODING SITUATION.

HOWERTON

The radar

The Tulsa radar (KINX), 144 km away, was scanning. The volume nearest the first event began at 03:57 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Neosho

When
March 4, 10:00 PM CST
Where
Neosho County, 2 mi SW of Thayer
Measured
52 kt (60 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
37.467, -95.517

Trees downed.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2004Every state in 2004This day in weather historyWarnings in Kansas, March 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5389729.